All Issues

Volume 14, 2022

Volume 13, 2021

Volume 12, 2020

Volume 11, 2019

Volume 10, 2018

Volume 9, 2017

Volume 8, 2016

Volume 7, 2015

Volume 6, 2014

Volume 5, 2013

Volume 4, 2012

Volume 3, 2011

Volume 2, 2010

Volume 1, 2009

Journal of Geometric Mechanics

December 2009 , Volume 1 , Issue 4

Select all articles


On the number of weakly Noetherian constants of motion of nonholonomic systems
Francesco Fassò, Andrea Giacobbe and Nicola Sansonetto
2009, 1(4): 389-416 doi: 10.3934/jgm.2009.1.389 +[Abstract](3199) +[PDF](377.5KB)
We develop a method to give an estimate on the number of functionally independent constants of motion of a nonholonomic system with symmetry which have the so called 'weakly Noetherian' property [22]. We show that this number is bounded from above by the corank of the involutive closure of a certain distribution on the constraint manifold. The effectiveness of the method is illustrated on several examples.
Variational principles for spin systems and the Kirchhoff rod
François Gay-Balma, Darryl D. Holm and Tudor S. Ratiu
2009, 1(4): 417-444 doi: 10.3934/jgm.2009.1.417 +[Abstract](3604) +[PDF](310.1KB)
We obtain the affine Euler-Poincaré equations by standard Lagrangian reduction and deduce the associated Clebsch-constrained variational principle. These results are illustrated in deriving the equations of motion for continuum spin systems and Kirchhoff's rod, where they provide a unified geometric interpretation.
A catalog of inverse-kinematics planners for underactuated systems on matrix groups
Sonia Martínez, Jorge Cortés and Francesco Bullo
2009, 1(4): 445-460 doi: 10.3934/jgm.2009.1.445 +[Abstract](2740) +[PDF](317.3KB)
This paper presents motion planning algorithms for underactuated systems evolving on rigid rotation and displacement groups. Motion planning is transcribed into (low-dimensional) combinatorial selection and inverse-kinematics problems. We present a catalog of solutions for all left-invariant underactuated systems on SE(2), SO(3), and SE(2)$ \times $ R classified according to their controllability properties.
Nonholonomic Hamilton-Jacobi equation and integrability
Tomoki Ohsawa and Anthony M. Bloch
2009, 1(4): 461-481 doi: 10.3934/jgm.2009.1.461 +[Abstract](4940) +[PDF](789.5KB)
We discuss an extension of the Hamilton-Jacobi theory to nonholonomic mechanics with a particular interest in its application to exactly integrating the equations of motion. We give an intrinsic proof of a nonholonomic analogue of the Hamilton-Jacobi theorem. Our intrinsic proof clarifies the difference from the conventional Hamilton-Jacobi theory for unconstrained systems. The proof also helps us identify a geometric meaning of the conditions on the solutions of the Hamilton-Jacobi equation that arise from nonholonomic constraints. The major advantage of our result is that it provides us with a method of integrating the equations of motion just as the unconstrained Hamilton-Jacobi theory does. In particular, we build on the work by Iglesias-Ponte, de Léon, and Martín de Diego [15] so that the conventional method of separation of variables applies to some nonholonomic mechanical systems. We also show a way to apply our result to systems to which separation of variables does not apply.
Book review: Geometric mechanics and symmetry, by Darryl D. Holm, Tanya Schmah and Cristina Stoica
Miguel Rodríguez-Olmos
2009, 1(4): 483-488 doi: 10.3934/jgm.2009.1.483 +[Abstract](2753) +[PDF](81.5KB)

2021 Impact Factor: 0.737
5 Year Impact Factor: 0.713
2021 CiteScore: 1.3



Special Issues

Email Alert

[Back to Top]